Cops renew deadly ecstasy warning

editorial image
0
Have your say

A batch of ecstasy pills linked to eight deaths in the North - including one in Co Derry - contain highly toxic chemicals that cause the body to overheat, the PSNI has warned.

Police say forensic analysis of the pills, known as ‘Green Rolexes, show they contain the highly toxic chemicals PMA and PMMA as well as ecstasy.

Detective Inspector Andy Dunlop of the PSNI’s Organised Crime Branch said, “The combination of MDMA (ecstasy) and PMA can be particularly hazardous to health and has been linked with numerous deaths worldwide”. He said “PMMA (paramethoxymethamphetamine) is particularly toxic.

“Both dealers and users may be unaware that what they believe to be ecstasy, actually contains PMMA. PMMA pills are slower to take effect. This may cause the user to take more – which can lead to seizures, convulsions, heart attack and ultimately death. The predominant symptom of fatalities around the globe has been hyperthermia (over-heating of the body).”

D/Inspector Dunlop said, “We do not want people to think that all other drugs are safe. This is clearly not the case. These chemicals have also been found in numerous other coloured pills bearing different logos throughout Great Britain, Europe and in Canada.

“They have been directly linked to death. There is no such thing as a safe drug or a safe dose. Anyone found suffering ill-effects after having taken drugs should be treated as a medical emergency. PMA is slow to take effect. Users taking more of the same place themselves at significant risk”.

D/Inspector Dunlop urged the public to provide the police with any information they may have regarding drugs supply by contacting the PSNI on 0845 600 8000 or alternatively Crimestoppers on 0800 555 111.